Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 161, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 3, 2023, 3:57 AM CDT for Rankin County, Scott County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 3:57 AM CDT (08:57 UTC)
- Expired
- Apr 3, 2023, 4:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rankin County, MS, Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 24 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 9.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:55 AM CDT, 2 minutes earlier.
Area forecast discussion, Apr 3, 3:55 AM CDT, 2 minutes before
Area Forecast Discussion...corrected long term National Weather Service Jackson MS 355 AM CDT Mon Apr 3 2023 ...New DISCUSSION... .DISCUSSION... Issued at 352 AM CDT Mon Apr 3 2023 Today and Tonight: Local radars were lit up early this morning with convection moving east across the portions of our CWA east of the delta region. The most intense activity was noted moving east of the Mississippi river and along the Interstate 20 corridor at 3AM. Damaging wind gusts of 60 mph and hail quarter to golf ball size will be possible with any storms south of Interstate 20 early this morning. This activity was being driven by a potent shortwave as seen on satellite imagery moving east of the Mississippi river over our CWA. There was noticeably drier air and clearing in the wake of this feature north of the Louisiana/Arkansas state line. The southern branch of the jet stream was continuing to bring mid and high level clouds across the southern Plains and over the western portions of our CWA. Early morning surface analysis had the old stationary now returning north as a warm front. This warm front stretched from near a Laurel to Jackson Mississippi to Bastrop Louisiana line and is progged to be north of our CWA by mid morning. As the shortwave shifts east of Mississippi this morning the potential for isolated severe storms will end over most of our CWA but a few hi-res models hint at redevelopment in our northeast early this afternoon. An isolated severe storm or two capable of damaging wind and quarter sized hail cannot be ruled out in our northeast early this afternoon. The rain chances will end by late afternoon and dry weather is expected tonight. Temperatures will be much warmer than normal topping out in the low to mid 80s today and bottoming out from the mid 60s northeast to the lower 70s southwest. /22/ Tuesday through the weekend: Tuesday begins mostly dry with a large upper trough approaching from the west over the central part of the country. As the trough progresses east, it will be in the process of lifting northeastward with the better forcing for ascent and deep layer shear missing the ArkLaMiss to the north. By late Tuesday evening into Wednesday only glancing influence of the upper trough will affect the local area and it appears the risk for severe weather is substantially lower than previous days' guidance had suggested. Despite this, deep gulf moisture will be in place with adequate deep layer shear to support a few stronger storms. For this reason, the risk area for Tuesday night into Wednesday has seen the slight risk pared back and now consists of only a Marginal (1/5) risk for severe weather across the area. The primary risk will be some instances of damaging wind gusts, though a brief tornado can't be totally ruled out. The best timing for this possibility would be Wednesday, though a strong storm or two is possible prior to sunrise in that far northwest late Tuesday night. The front will be slow to move south through the area with the upper support lifting away. The front most likely drifts into southern parts of the area late Wednesday into Thursday with drier air filtering in to areas behind the boundary. To the south of and near the frontal boundary, upper westerly to west-southwesterly flow will support isentropic ascent and could serve as an impetus for continuing showers and thunderstorms. It continues to appear that for most locations, the upcoming period of showers and storms will be ill-focused and intermittent. While we could still see widespread totals over 3 inches for some areas south of I-20, the rainfall could be spaced out over several days and may pose low flash flood risk. Should the convective rainfall become more consolidated, totals could add up more quickly and that would increase the flood risk. Currently, confidence remains too low to outline an area for a risk of flash flood in forecast graphics/hazardous weather outlook products. Chances for rain will continue into the weekend with substantial drying not expected until Sunday when the boundary finally moves out of the area and surface high pressure becomes in control. /86/ && .AVIATION... (06Z TAFS) Issued at 1249 AM CDT Mon Apr 3 2023 MVFR cigs and vsbys are expected to prevail through 16Z with ocnl IFR conditions where scattered to numerous TSRA occur. Conditions are expected to improve to VFR after 16Z although TSRA may redevelop at GTR-MEI this aftn. A gusty sw wind 18-20kts wl develop this aftn as well and then subside by 00Z Tue. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 85 68 87 71 / 30 0 0 0 Meridian 85 66 88 69 / 70 0 0 0 Vicksburg 86 70 88 72 / 20 0 0 10 Hattiesburg 87 69 87 70 / 50 0 0 0 Natchez 85 70 87 72 / 20 0 0 0 Greenville 83 69 84 69 / 30 0 0 20 Greenwood 82 69 87 71 / 50 10 0 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/86/22
Hazardous weather outlook, Apr 2, 9:13 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 913 PM CDT Sun Apr 2 2023 ARZ074-LAZ007>009-MSZ040>043-047>051-054>056-040215- Ashley-Morehouse-West Carroll-East Carroll-Issaquena-Sharkey- Yazoo-Madison MS-Warren-Hinds-Rankin-Scott-Newton-Copiah-Simpson- Smith- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of tonight FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning Remainder of tonight, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe storms capable of producing damaging wind gusts and hail up to quarter size are possible for portions of southeastern Arkansas, northern Mississippi, and northeastern Louisiana late Tuesday night into Wednesday. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight and Tuesday night through Wednesday. ARZ075-MSZ018-019-025-034>036-040215- Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-Holmes- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, north central Mississippi, and northwest Mississippi. .DAY ONE...The rest of Tonight and Monday FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe storms capable of producing damaging wind gusts and hail up to quarter size are possible for portions of southeastern Arkansas, northern Mississippi, and northeastern Louisiana late Tuesday night into Wednesday. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday night through Wednesday. MSZ026>033-037>039-044>046-040215- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Attala-Winston-Noxubee-Leake-Neshoba-Kemper- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...The rest of Tonight and Monday FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Monday afternoon Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Monday afternoon, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe storms capable of producing damaging wind gusts and hail up to quarter size are possible for portions of southeastern Arkansas, northern Mississippi, and northeastern Louisiana late Tuesday night into Wednesday. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday and Tuesday night through Wednesday. LAZ015-016-023-025-MSZ053-040215- Richland-Madison LA-Franklin LA-Tensas-Claiborne- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Remainder of tonight FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning Remainder of tonight, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight. MSZ052-040215- Lauderdale- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of east central Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Monday afternoon Monday afternoon, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday. LAZ024-MSZ059-040215- Catahoula-Jefferson- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Remainder of tonight Remainder of tonight, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight. LAZ026-MSZ057-058-060>066-072>074-040215- Concordia-Jasper-Clarke-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of northeast Louisiana, east central Mississippi, and south central Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Remainder of tonight Remainder of tonight, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Apr 2, 11:28 PM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
1128 PM CDT Sun Apr 2 2023
MSZ040-047-030530-
Warren MS-Issaquena MS-
1128 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of northern Warren and
southern Issaquena Counties through 1230 AM CDT...
At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Omega, or 9 miles northeast of Tallulah, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eagle Bend around 1135 PM CDT.
Redwood around 1155 PM CDT.
Oak Ridge around 1200 AM CDT.
Youngton around 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3261 9105 3259 9109 3256 9107 3262 9100
3266 9073 3255 9065 3254 9059 3244 9059
3238 9063 3240 9099 3242 9096 3245 9098
3244 9105 3248 9111 3255 9109 3249 9104
3249 9099 3250 9099 3259 9113
TIME...MOT...LOC 0428Z 268DEG 35KT 3251 9108
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DBSpecial weather statement, Apr 3, 1:04 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
104 AM CDT Mon Apr 3 2023
LAZ007>009-015-016-023-030700-
Richland LA-Madison LA-Morehouse LA-East Carroll LA-West Carroll LA-
Franklin LA-
104 AM CDT Mon Apr 3 2023
...A strong thunderstorm will impact portions of southwestern
Morehouse, southwestern East Carroll, northwestern Madison, Richland,
southern West Carroll and northern Franklin Parishes through 200 AM
CDT...
At 104 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Start, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rayville around 110 AM CDT.
Warden and Darnell around 130 AM CDT.
Monticello around 135 AM CDT.
Transylvania, Alsatia and Sondheimer around 150 AM CDT.
Other locations impacted by this storm include Baskin, Collinston,
Pioneer, Oak Ridge and Epps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3236 9201 3252 9190 3260 9193 3266 9191
3266 9194 3269 9197 3275 9196 3279 9119
3257 9113 3213 9159 3216 9189 3218 9194
3217 9198 3220 9197 3219 9201 3223 9201
3225 9199 3226 9199 3228 9200 3228 9203
TIME...MOT...LOC 0604Z 268DEG 45KT 3259 9185
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
86Local storm report, Apr 3, 3:48 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
348 AM CDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM HAIL 1 N UTICA 32.11N 90.62W
04/03/2023 E1.00 INCH HINDS MS LAW ENFORCEMENT
HAIL TO QUARTER SIZE IN UTICA.
&&
LDPThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 11:28 PM CDT | Special Weather Statement | JAN | Warren | 62 min |
| Apr 3, 2:23 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Issaquena, Warren | 67 min |
| Apr 3, 2:54 AM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Warren | 66 min |
| Apr 3, 3:16 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Lawrence, Rankin, Simpson | 59 min |
| Apr 3, 3:37 AM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Simpson, Smith | 53 min |
| Apr 3, 4:15 AM CDT | Severe Thunderstorm Warning | JAN | Copiah, Jefferson Davis, Rankin, Simpson | 60 min |
| Apr 3, 4:30 AM CDT | Special Weather Statement | JAN | Scott | 30 min |
| Apr 3, 4:41 AM CDT | Tornado Warning | JAN | Simpson, Smith | 51 min |
| Apr 3, 4:59 AM CDT | Special Weather Statement | JAN | Lauderdale, Newton | 61 min |
| Apr 3, 5:19 AM CDT | Tornado Warning | JAN | Clarke, Jasper, Jones, Smith | 56 min |
| Apr 3, 9:47 AM CDT | River Flood Warning | JAN | Attala, Holmes | 12 days |
| Apr 2, 8:35 PM CDT | Special Weather Statement | JAN | West Carroll | 25 min |
| Apr 2, 10:04 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Morehouse, Richland | 71 min |
| Apr 2, 10:55 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 40 min |
| Apr 3, 1:04 AM CDT | Special Weather Statement | JAN | East Carroll, Franklin, Richland | 56 min |
| Apr 3, 1:48 AM CDT | Severe Thunderstorm Warning | JAN | Franklin, Madison, Richland, Tensas | 57 min |
| Apr 2, 8:57 PM CDT | Special Weather Statement | JAN | Chicot | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.